Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Phenytoin Toxicity Differential Diagnoses

  • Author: Charlene Miller, MD; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 25, 2016
 
 

Diagnostic Considerations

Drug interactions are an important consideration in patients who are taking other medications in combination with phenytoin. Numerous interactions between phenytoin and other medications are known to exist, and can result in inadvertent toxicity or decreased efficacy.

Phenytoin increases serum levels of toxic metabolites of the following:

  • Acetaminophen
  • Oral anticoagulants
  • Primidone (eg, phenobarbital)

Phenytoin decreases serum levels of the following:

  • Amiodarone
  • Carbamazepine
  • Oral contraceptives
  • Corticosteroids
  • Cyclosporine
  • Disopyramide
  • Doxycycline
  • Furosemide
  • Levodopa
  • Methadone
  • Mexiletine
  • Quinidine
  • Theophylline
  • Valproic acid

Serum levels of phenytoin are increased by the following:

  • Amiodarone
  • Chloramphenicol
  • Cimetidine
  • Disulfiram
  • Ethosuximide
  • Fluconazole
  • Isoniazid
  • Oral anticoagulants
  • Phenylbutazone (long banned in the United States and other countries, but still available in some Latin American countries)
  • Sulfonamides
  • Trimethoprim
  • Valproic acid

Serum levels of phenytoin are decreased by the following:

  • Antineoplastic drugs
  • Calcium
  • Diazepam
  • Diazoxide
  • Ethanol (long-term use),
  • Folic acid
  • Phenobarbital
  • Rifampin
  • Sucralfate
  • Theophylline

Differential Diagnoses

 
 
Contributor Information and Disclosures
Author

Charlene Miller, MD Consulting Staff, Department of Emergency Medicine, Oakwood Hospital Medical Center

Charlene Miller, MD is a member of the following medical societies: American College of Emergency Physicians

Disclosure: Nothing to disclose.

Coauthor(s)

Daniel M Joyce, MD Consulting Staff, Department of Emergency Medicine, Saint Vincent's and Saint Mary's Medical Center

Daniel M Joyce, MD is a member of the following medical societies: American College of Emergency Physicians, American Medical Association

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

Fred Harchelroad, MD, FACMT, FAAEM, FACEP Attending Physician in Emergency Medicine, Excela Health System

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Lance W Kreplick, MD, FAAEM, MMM Medical Director of Hyperbaric Medicine, Fawcett Wound Management and Hyperbaric Medicine; Consulting Staff in Occupational Health and Rehabilitation, Company Care Occupational Health Services; President and Chief Executive Officer, QED Medical Solutions, LLC

Lance W Kreplick, MD, FAAEM, MMM is a member of the following medical societies: American Academy of Emergency Medicine, American Association for Physician Leadership

Disclosure: Nothing to disclose.

References
  1. Colombo E, Franceschetti S, Avanzini G, Mantegazza M. Phenytoin inhibits the persistent sodium current in neocortical neurons by modifying its inactivation properties. PLoS One. 2013. 8 (1):e55329. [Medline]. [Full Text].

  2. Craig S. Phenytoin poisoning. Neurocrit Care. 2005. 3(2):161-70. [Medline].

  3. McCluggage LK, Voils SA, Bullock MR. Phenytoin toxicity due to genetic polymorphism. Neurocrit Care. 2009. 10(2):222-4. [Medline].

  4. Dorado P, López-Torres E, Peñas-Lledó EM, Martínez-Antón J, Llerena A. Neurological toxicity after phenytoin infusion in a pediatric patient with epilepsy: influence of CYP2C9, CYP2C19 and ABCB1 genetic polymorphisms. Pharmacogenomics J. 2012 May 29. [Medline].

  5. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline]. [Full Text].

  6. Adams BD, Buckley NH, Kim JY, Tipps LB. Fosphenytoin may cause hemodynamically unstable bradydysrhythmias. J Emerg Med. 2006 Jan. 30(1):75-9. [Medline].

  7. Chokshi R, Openshaw J, Mehta NN, Mohler E 3rd. Purple glove syndrome following intravenous phenytoin administration. Vasc Med. 2007 Feb. 12(1):29-31. [Medline].

  8. Tobler A, Hösli R, Mühlebach S, Huber A. Free phenytoin assessment in patients: measured versus calculated blood serum levels. Int J Clin Pharm. 2016 Apr. 38 (2):303-9. [Medline].

  9. Kiang TK, Ensom MH. A Comprehensive Review on the Predictive Performance of the Sheiner-Tozer and Derivative Equations for the Correction of Phenytoin Concentrations. Ann Pharmacother. 2016 Apr. 50 (4):311-25. [Medline].

  10. Sen S, Ratnaraj N, Davies NA, Mookerjee RP, Cooper CE, Patsalos PN. Treatment of phenytoin toxicity by the molecular adsorbents recirculating system (MARS). Epilepsia. 2003 Feb. 44(2):265-7. [Medline].

  11. [Guideline] Benson BE, Hoppu K, Troutman WG, Bedry R, Erdman A, Höjer J, et al. Position paper update: gastric lavage for gastrointestinal decontamination. Clin Toxicol (Phila). 2013 Mar. 51 (3):140-6. [Medline]. [Full Text].

  12. Dolgin JG, Nix DE, Sanchez J, Watson WA. Pharmacokinetic simulation of the effect of multiple-dose activated charcoal in phenytoin poisoning--report of two pediatric cases. DICP. 1991 Jun. 25(6):646-9. [Medline].

  13. Chan BS, Sellors K, Chiew AL, Buckley NA. Use of multi-dose activated charcoal in phenytoin toxicity secondary to genetic polymorphism. Clin Toxicol (Phila). 2015 Feb. 53 (2):131-3. [Medline].

  14. Ghannoum M, Troyanov S, Ayoub P, Lavergne V, Hewlett T. Successful hemodialysis in a phenytoin overdose: case report and review of the literature. Clin Nephrol. 2010 Jul. 74(1):59-64. [Medline].

  15. Sahoo JN, Gurjar M. Should we do early and frequent charcoal hemoperfusion in phenytoin toxicity?. Indian J Crit Care Med. 2016 Feb. 20 (2):123-5. [Medline]. [Full Text].

  16. De Schoenmakere G, De Waele J, Terryn W, Deweweire M, Verstraete A, Hoste E, et al. Phenytoin intoxication in critically ill patients. Am J Kidney Dis. 2005 Jan;. 45(1):189-92. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.